Hyperactivity: A Common Side Effect of Luvox in Young Patients

Depression and anxiety are among the most common mood problems, regardless of age or demographics. Children and adolescents experience anxiety and depression at a significant rate, although treatment for this population brings some complicating factors. The most frequently prescribed antidepressant medications incur a small but real risk of suicide or suicidal thoughts in young people. Known as selective serotonin reuptake inhibitors (SSRIs), this class of antidepressants is otherwise well regarded for both safety and effectiveness. When parents and physicians are cautious and attentive, SSRIs can be prescribed to children with a fair degree of safety. However, other side effects appear in younger patients that do not seem to affect adults. Hyperactivity, for example, is one such side effect of SSRIs that is confined to children and adolescent patients.

A review of previous studies revealed that so-called “activation events” might be extremely common in children taking certain antidepressants. Activation events are defined by abnormal energy, hyperactivity, and disinhibition. None of these effects reaches the level of mania, however, and sometimes it’s difficult to distinguish between “normal” activity levels and hyperactivity in young children. In a clinical trial of Luvox (fluvoxamine) prescribed to children, nearly 50% of participants experienced an activation event. Age appeared to be a significant factor—younger children were more likely to experience these side effects. Blood tests also showed that children who experienced activation events had higher concentrations of Luvox in their blood, despite lowering the dosage to mitigate side effects. This suggests that the medication is metabolized differently depending on the individual.

In the case of Luvox, hyperactivity as a side effect is not typically serious enough to require a change of medication. If the side effect is accompanied by self-injurious behavior, however, then a medication change is likely the best solution. Insomnia and aggressiveness are also signs of mania beyond simple hyperactivity. In a review of published work, researchers determined that demographic or family characteristics were not predictive of activation side effects. In addition, these side effects typically diminished and did not recur once the dosage was lowered.

In summary, because of differences in metabolism and physiology, children and adolescents react differently to medications. With Luvox and other antidepressants, there is a strong possibility of hyperactive or disinhibited behavior but not to the point of mania. Physicians and parents should always monitor children taking antidepressants for signs of worsening symptoms or suicidal tendencies. The side effect of hyperactivity by itself is generally not considered to be a cause for concern.


  1. PubMed Health [Internet]. (n.d.). Bethesda (MD): National Library of MedicineFluvoxamine. National Center for Biotechnology Information. Retrieved April 4, 2012, from http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0000955/
  2. Reinblatt, S.P., dos Reis, S., Walkup, J.T., Riddle, M.A. (2009). Activation adverse events induced by the selective serotonin reuptake inhibitor fluvoxamine in children and adolescents. Journal of Child and Adolescent Psychopharmacology, 19(2), 119-126.

© Copyright 2011 by James Pendleton. All Rights Reserved. Permission to publish granted to GoodTherapy.org.

The preceding article was solely written by the author named above. Any views and opinions expressed are not necessarily shared by GoodTherapy.org. Questions or concerns about the preceding article can be directed to the author or posted as a comment below.

Leave a Comment

By commenting you acknowledge acceptance of GoodTherapy.org's Terms and Conditions of Use.



* Indicates required field.

Therapist   Treatment Center

Advanced Search

Search Our Blog

Title   Content   Author
GoodTherapy.org is not intended to be a substitute for professional advice, diagnosis, medical treatment, or therapy. Always seek the advice of your physician or qualified mental health provider with any questions you may have regarding any mental health symptom or medical condition. Never disregard professional psychological or medical advice nor delay in seeking professional advice or treatment because of something you have read on GoodTherapy.org.